You can view the current or previous issues of Diabetes Health online, in their entirety, anytime you want.
Click Here To View
Latest Diabetes Articles
Popular Diabetes Articles
Highly Recommended Diabetes Articles
Send a link to this page to your friends and colleagues.
I suppose it happens at least once in the life of a type I DM'er. After almost nine years, I had my first *BAD* hypo.
If anybody has any thoughts on what happened, I'm all ears.
When I started out on Friday, I took no Regular and my usual dose of 14 u of Lente. I had breakfast and went to work. All throughout the morning I kept getting symptoms. At lunch time I was still in the low. Things really went downhill after that.
I must have been pumped up on adrenaline because one of my co-workers saw me run down a hallway, bounce off a cubical wall, and keep going. I remember feeling like I couldn't do anything slowly. I ended up on the floor of the computer room where one of the plant maintenance guys found me.
When the EMS folks arrived, they decided to take me to the hospital. While being transported I had some rather severe leg cramps, and I was cold and shivering even though I had on a heavy blanket.
I don't remember every detail; I think I was conscious most of the time. I remember the guy who found me asking if I needed help and saying "YES." I remember eating some gooey glucose stuff and a can of juice, the arrival of EMS, the ride to the hospital.
When I finally got home I didn't take any insulin. I didn't want to crash again, this time at home with just my cat. My endo told me to check my sugars every four hours through the weekend and report on Monday.
I'm feeling pretty good this morning, just a bit sore from the bruises, the scrapes, and all the holes the EMS and ER folks poked in me.
Thanks for letting me get this off my chest. Now that I think about it, I'm pretty scared (and more than a little embarrassed) over the whole affair.
From: Bluejay Adamet
- - - - -
Sorry to hear you had such a bad hypo, but glad to hear you're here to tell us about it. Your system might have been storing insulin over a period of time and then decided to release it. Had you been having reasonably high tests prior to this? It is also possible that you have been taking too much insulin for quite some time (can be years, as in my case) and your system has kept you alive by storing it.
I actually went an entire day once. I didn't do any injections, ate heaps, and my BG stayed low or within the normal range. My endo was a bit concerned that I hadn't taken any insulin all day, but I speculate that if my BG says there's insulin in my system, then who cares where it came from. Insulin is insulin isn't it?
I think the shivering is caused by your body temperature plummeting; without glucose it can't keep warm. If you've been sweating prior to this, you'll start to freeze as the sweat cools down. If you're cold, definitely get a blanket because you need to warm up. It's a bit like shock and hypothermia rolled into one. Also, muscle reactions are pretty messed up when you're at this stage and can account for spasms, lack of coordination, and cramps.
Whatever you do, try not to get too embarrassed about it all.
From: Wendy Broadway
- - - - -
Bluejay, what a bad trip that was. Glad you're back with us.
Wendy had some very good comments. The leg muscle cramps were possibly due to lactic acid build up. You could have had a depot of insulin that released slowly, but I'm not sure over how long a period it could have built up. If your Lente is not fully resuspended you could have injected a chunk of insulin/zinc suspension. I would discard that bottle of Lente.
Chronic hypoglycemia can produce some interesting muscular and mental reactions. Back in 1984, when I traded in my original glucometer for a meter that read half-strips (if anyone remembers those good old days when you were trying to split strips to save $), my meter became defective. As my endo at the time said, it became deranged. I had a two month period during which it seemed like I could not get my BG under control. During that time, I lost motor control of my legs, experienced cramps, felt like I could run around the world, and had two grand mal seizures in my sleep.
I was at a DM'er support group picnic when someone suggested that I read the strip differently. (Because I have retinopathy, I cannot read the differences in shades of blue.) It turns out that the machine was reading my strips 100-150 mg/dl too high! I suggest that you run a control on your meter.
Good luck and let us know how you recovered, it could be instructive....
From: Michael Rosenberg
- - - - -
Well, y'all already have my story.
I can't have the sense to gracefully pass out like most people... I've got to run around bouncing off walls and trying to demolish the computer room.
Thanks for all the replies so far. I'll report more as I get this figured out.
When I returned to work, I wasn't sure what to expect. Most people just asked if I was OK, but a few were a little indignant that I hadn't told them about my condition before. A couple of people told me about a medical condition that they or one of their loved ones had.
Since my incident in the computer room, we've been discussing how to make sure that, should someone become incapacitated again, it's not a matter of luck that they be found in a timely manner.
I checked with my endo today; he's still mulling over the 4-page fax I sent detailing the events leading up to and following the incident. Apparently, I've stumped the doctors. They could provide no explanation for what happened. I'm not too happy about that.
I just can't help feeling, well... unreliable. Sort of like the car that leaves you stranded on the side of the road for no obvious reason. You don't want to drive it anyplace.
From: Bluejay Adametz
- - - - -
I find this thread really interesting: I had my worst hypo just two months ago. I went to bed exhausted and did not eat much for dinner. I slept right through the "sweats and light feeling" and woke at 7:30. It was like I had cerebral palsy. I couldn't lift myself out of bed, and my hands wouldn't work. I had no depth perception. I remember trying to reach for my dresser, almost eight feet from the bed.
My roommate was not home, and our phone was not yet connected. I thought I was going to die all by myself. I finally rolled out of bed and crawled into the kitchen. I pulled a muffin out of the fridge and ate it while I lay on the floor. I felt better in about 10 minutes, but it took a while before I could use my legs.
I am very interested in everyone else's stories! I go back to the endo in two weeks, and I am going to ask for a prescription for glucagon.
From: Karen Robbins
- - - - -
As a new DM'er, your hypo stories are scaring the h___ out of me. For some reason my fear of hypos is worse than my fear of all of the myriad complications of DM.
From: Richard Harwood
- - - - -
Richard, when I polled all the members of our diabetes e-mail list two years ago about what they fear the most about DM, the first thing that appeared was the fear of complications. A very close second was the fear of hypoglycemia. As an endocrinologist I was never that aware that hypos can be so devastating to people with diabetes.
From: Arturo Rolla
- - - - -
Richard, you should be scared of hypos but don't get *too* scared of them.
I'll put in my two cents worth: I have never passed out from a hypo, taken glucagon, or ended up in the ER.
I attribute this to luck and to how my body deals with low BGs. (Thank you, God.) Hypos scare me too, so I always either have glucose with me or know I can get it easily.
I think hypos should scare us into being vigilant about them but not frighten us away from aiming for tight control.
From: Jenny Nash
Diabetes Health is the essential resource for people living with diabetes- both newly diagnosed and experienced as well as the professionals who care for them. We provide balanced expert news and information on living healthfully with diabetes. Each issue includes cutting-edge editorial coverage of new products, research, treatment options, and meaningful lifestyle issues.